Please confirm that your email address is correct, so you can successfully receive this alert.
The authors report no financial relationships with commercial interests.
This letter was accepted for publication in June 2010.
Copyright © American Psychiatric Association
To the Editor: Aripiprazole is an atypical antipsychotic approved for treatment of schizophrenia and bipolar disorder as well as use as adjunctive therapy in major depressive disorder. We report the case of an emergence of psychotic symptoms in a patient following the addition of aripiprazole to duloxetine.
"Ms. L" was a 49-year-old woman with chronic depression and postoperative cellulitis following a bunion excision. She was evaluated on the medical unit. She endorsed depressive symptoms, auditory hallucinations, and suicidal thoughts. The patient had previously attempted suicide twice by drug overdose. Her most recent suicide attempt was 7 months prior. Previous responses to sertraline and citalopram were poor. At the time of assessment on the medical unit, she was receiving duloxetine (40 mg twice daily), aripiprazole (1 mg/day), clonazepam (1 mg twice daily), and amoxicillin/clavulanate (850 mg twice daily).
The patient was started on duloxetine 7 months before. Ten days prior to admission, her primary care physician had started her on aripiprazole (2 mg/day) for augmentation. She denied a history of psychotic symptoms and drug or alcohol abuse as well as a family history of psychosis.
Three days after starting aripiprazole, Ms. L reported auditory hallucinations. She was paranoid regarding her ex-husband. She described command hallucinations from the devil, who meant to harm her, and could also hear God's voice encouraging her not to listen to the devil. She experienced concurrent onset of suicidal ideation with no plan. She was fully oriented, with no evidence of confusion. Aripiprazole was reduced to 1 mg/day, which led to amelioration of her hallucinations. However, her suicidal thoughts and paranoid beliefs persisted.
The psychiatric consultant decided to discontinue aripiprazole, leading to rapid and complete resolution of the patient's psychotic symptoms and suicidal ideation. Her ongoing depression was managed with duloxetine (60 mg twice daily).
Emergence of psychotic symptoms immediately following the addition of aripiprazole suggests a causative role of the drug in the onset of the present patient's psychosis. Furthermore, improvement in this patient's psychosis upon reduction of aripiprazole as well as complete resolution of psychosis following discontinuation further support an inference that the compound was a causal agent. The patient was not started on any other medication known to potentiate psychosis. Her antibiotic regimen was instituted 9 days after starting aripiprazole. She attained menopause approximately 1 year before, which doesn't completely eliminate her predisposition to psychosis secondary to dropping estrogen levels.
A diagnosis of major depressive disorder with psychotic features was ruled out, based on lack of prior history, temporal relationship between drug initiation and emergence of symptoms, and, most importantly, complete remission of psychotic symptoms on antipsychotic discontinuation.
The most likely explanation for this phenomenon is aripiprazole's action as a dopamine partial agonist (1, 2). Aripiprazole alleviates psychosis by interfering with dopamine transmission, but its agonist action at the D2 receptor can intensify psychosis. There are case reports that aripiprazole worsens psychosis (3—5) and increases suicidal ideation (6), but the present case is the first, to our knowledge, in which aripiprazole apparently induced psychosis. Another possibility may be the combination of a selective serotonin reuptake inhibitor and aripiprazole, which offsets aripiprazole's dopamine-serotonin system stabilizer functioning. We recommend detailed history taking and monitoring for psychotic symptoms when using aripiprazole in the management of nonpsychotic depression.
Download citation file:
Web of Science® Times Cited: 3